Bare Bones Digoxin Toxicity Facts: Digoxin acts via inhibition of Na/K ATPase so toxicity usually causes a potassium greater than 5.5 mmol/L. Dig has a narrow therapeutic index (small margin between therapeutic and toxic). Volume of distribution is 5-10 L/kg (significant amount in tissues which makes it difficult to dialyze. If volume of distribution is less than 1, drug can be dialyzed). Digoxin-specific antibodies (Digi-Fab) are made from sheep antiserum, are used primarily in life-threatening conditions and are used more frequently in acute than in chronic toxicity. Time for reversal of dig toxicity is 30-45 minutes. Indications for Digi-Fab: Life-threatening tach-bradyarrhythmias, hyperkalemia (>5.5 mmol/L) or hemodynamic instability with an elevated dig concentration (>2.6 nmol/L)
An elderly lady arrives in the ED in atrial fib. HR is 109 bpm. BP 140/88 mm Hg. She is awake, talking, no acute complaints. Lives in an assisted living facility and is not sure why she is there. She is on digoxin, Lasix, and spironolactone and possibly other drugs. Initial digoxin concentration is 4.3 nmol/L. One hour later the dig concentration is 3.6 nmol/L.
What do you need to know to help determine treatment?
When was her last dose of digoxin? If she recently took her daily dose, her dig level might be spuriously elevated because the drug has not yet distributed to the tissues and is still in the central compartment.
What is BUN/creatinine-has her renal function deteriorated so that renal clearance of digoxin has decreased? Our patient had a BUN of 30 and Creatinine of 1.7 (so some renal involvement)
Potassium?-3.7 (although one expects hyperkalemia with dig toxicity due to the impact on the sodium/potassium ATPase pump, you may not see hyperkalemia if the patient is on a diuretic)
Cardiac enzymes? They are fine
After another hour in the ED, her heart rate drops to the 40s. BP remains the same.
Usually when a person has been on chronic dig, I suggest calling their cardiologist in a situation like this. However, this patient did not seem to have a cardiologist. I think you have to be careful reversing the effects of dig in elderly patients who have long had the “kick” of digoxin. Sudden reversal can lead to heart failure or increased ventricular rate. Although there are other drugs that can be used, quick reversal, unless necessary due to clinical deterioration, is never a good idea.
With this amount of information, we decided to administer enough Digi-Fab to bring the serum concentration down to therapeutic. No need to try and remember these formulas (I don’t)-just call the poison center (I do). The super CSPIs will quickly do the calculations and tell you how many vials to administer.
The patient did fine. I’m still not sure why her serum Dig concentration dropped the way it did. Her dig concentration may have slowly been increasing due to decreased renal clearance AND she had recently ingested her daily digoxin.
This question was prepared by Donna Seger, MD